advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From London, United Kingdom:

I am a 57 year old retired male, diagnosed with type 2 diabetes a year ago, treated with metformin and Prandin (repaglinide), and I take an ACE inhibitor for high blood pressure. My problem is I experience stomach cramping and foul smelling gas, but having discussed this with my doctor, I was sure this was not connected with the medication. However, my 80 year old father, has just been diagnosed with type 2 also, has been prescribed metformin, and called me to complain of copious foul smelling gas. This cannot be a coincidence, but I can find no reference on the web. Can you help please with this (increasingly) major problem?

Answer:

Metformin is well known to have gastrointestinal side effects. They are more pronounced with initiation of the drug and tend to become less of an issue over time.

Very often, when patients run into this problem, we have to start the drug off slowly by administering a rather low dose and work up to the desired effect. In your case, you are on a very large dose of metformin. You may want to speak with physician about decreasing the metformin dose to avoid the side effects.

JTL

DTQ-20021112130926
Original posting 24 Nov 2002
Posted to Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.